Ohio, 2003

Tornado and Flash Flood in Ohio, July 7 to 8, 2003

July 7 to 8, 2003 · NWS CLE · 51 events in 24 counties and zones

37 thunderstorm wind, 12 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 11:36 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 7, 11:36 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1235 AM EDT MON JUL 7 2003

UPDATING TO INCLUDE SEVERE WATCH

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jul 7, 5:17 AM EST, 7 hours 38 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT APPEARS TO BE THE THREAT FOR STRONG,
DAMAGING WINDS.  LOCALLY HEAVY RAINS ARE ALSO QUITE POSSIBLE
RESULTING IN LOCALIZED FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST TUESDAY.  THE RISK FOR FLOODING WILL ALSO CONTINUE OVER AREAS
THAT RECEIVE HEAVY RAINS IN A SHORT PERIOD OF TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 12:08 PM EST, 47 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
108 PM EDT MON JUL 7 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF
NORTHERN OHIO EXCEPT ASHTABULA COUNTY UNTIL 6 PM EDT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED INTO
NORTHWEST OHIO EARLY THIS AFTERNOON. THIS LINE IS EXPECTED
TO PUSH QUICKLY ACROSS THE STATE DURING THE AFTERNOON.

MOST AREAS WILL SEE THESE STORMS PASSING THROUGH BRINGING HEAVY
RAIN AND DEADLY LIGHTENING STRIKES. STRONG WINDS WILL ALSO ACCOMPANY
SOME OF THESE STORMS.

PEOPLE SHOULD MAINTAIN A CLOSE WEATHER WATCH THIS AFTERNOON AND TAKE
NECESSARY PRECAUTIONS AS THESE STORMS APPROACH.

The radar

The Cleveland radar (KCLE), 107 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 12 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 7, 12:55 PM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.867, -82.917

Thunderstorm winds downed many large tree limbs across the county.

Thunderstorm Wind, Hancock

When
July 7, 1:05 PM EST to 1:20 PM EST
Where
Hancock County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.383, -82.600

Thunderstorm winds downed many trees in Arlington and a few trees and large limbs in Findlay.

Thunderstorm Wind, Hancock

When
July 7, 1:13 PM EST
Where
Hancock County, Findlay Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.383, -83.117

A 58 mph thunderstorm wind gust was measured at the Findlay Airport.

Thunderstorm Wind, Ottawa

When
July 7, 1:15 PM EST
Where
Ottawa County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -83.133

Thunderstorm winds downed trees across the county.

Thunderstorm Wind, Sandusky

When
July 7, 1:20 PM EST
Where
Sandusky County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.533, -82.850

Thunderstorm winds downed trees across the county.

Thunderstorm Wind, Erie

When
July 7, 1:20 PM EST
Where
Erie County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
40.617, -82.517

Thunderstorm winds downed a few trees and large limbs across the county.

Thunderstorm Wind, Lucas

When
July 7, 1:20 PM EST to 1:30 PM EST
Where
Lucas County, Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -81.933

Thunderstorm winds downed trees in Waterville and Toledo. A home was damaged by a tree on the east side of Toledo.

Thunderstorm Wind, Seneca

When
July 7, 1:35 PM EST to 1:45 PM EST
Where
Seneca County, Countywide
Measured
48 kt (55 mph) measured gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -81.883

A 55 mph thunderstorm wind gust was measured. A few trees and large limbs were downed across the county.

Thunderstorm Wind, Wyandot

When
July 7, 1:40 PM EST
Where
Wyandot County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -81.683

Thunderstorm winds downed a few trees in the northeastern portion of the county with scattered large limbs down elsewhere in Wyandot County.

Thunderstorm Wind, Marion

When
July 7, 1:55 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -80.767

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Cuyahoga

When
July 7, 2:00 PM EST
Where
Cuyahoga County, Cle Hopkins Intl Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.100, -80.750

A 61 mph thunderstorm wind gust was measured at Cleveland Hopkins International Airport.

Thunderstorm Wind, Cuyahoga

When
July 7, 2:00 PM EST to 2:30 PM EST
Where
Cuyahoga County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.633

Thunderstorm winds downed trees across the county.

Thunderstorm Wind, Lorain

When
July 7, 2:00 PM EST
Where
Lorain County, Lorain
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.533, -83.117

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Crawford

When
July 7, 2:05 PM EST to 2:30 PM EST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -81.350

Thunderstorm winds downed trees and large limbs across the county. A house in Bucyrus was damaged by a fallen tree.

Thunderstorm Wind, Erie

When
July 7, 2:10 PM EST
Where
Erie County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -81.850

Thunderstorm winds downed a few trees across the county.

Hail, Portage

When
July 7, 2:10 PM EST
Where
Portage County, Ravenna
Measured
1.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -82.600

Golf ball size hail was observed. Several cars were damaged.

Thunderstorm Wind, Portage

When
July 7, 2:10 PM EST to 2:20 PM EST
Where
Portage County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -81.517

Thunderstorm winds downed trees and large limbs across the county. A home in Ravenna was damaged by a fallen tree.

Thunderstorm Wind, Huron

When
July 7, 2:15 PM EST to 2:30 PM EST
Where
Huron County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.017, -80.867

Thunderstorm winds downed many trees across the county. The Bellvue and Norwalk areas were the hardest hit.

Thunderstorm Wind, Summit

When
July 7, 2:15 PM EST
Where
Summit County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorm winds downed a few trees across the northern half of the county.

Thunderstorm Wind, Summit

When
July 7, 2:20 PM EST
Where
Summit County, Barberton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.933

Thunderstorm winds downed several trees.

Thunderstorm Wind, Morrow

When
July 7, 2:30 PM EST
Where
Morrow County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -81.250

Thunderstorm winds downed a few trees across the county.

Hail, Lorain

When
July 7, 2:32 PM EST
Where
Lorain County, La Grange
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.017, -83.683

Penny size hail was observed.

Thunderstorm Wind, Ashland

When
July 7, 2:40 PM EST
Where
Ashland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.167, -81.233

Thunderstorm winds downed several trees across the northern half of the county.

Thunderstorm Wind, Richland

When
July 7, 2:40 PM EST to 3:00 PM EST
Where
Richland County, Bellville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -81.517

Thunderstorm winds downed trees in Bellville and Mansfield. A mobile home was heavily damaged by a tree in Mansfield.

Thunderstorm Wind, Medina

When
July 7, 2:45 PM EST to 3:15 PM EST
Where
Medina County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.550, -81.917

Thunderstorm winds downed trees and large limbs across the county. A house in Lafayette Township was damaged by a tree and a building in Medina also sustained minor damage.

Hail, Medina

When
July 7, 2:49 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -83.283

Penny size hail was observed.

Thunderstorm Wind, Knox

When
July 7, 3:00 PM EST
Where
Knox County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -82.117

Thunderstorm winds downed several trees and large limbs.

Hail, Portage

When
July 7, 3:09 PM EST
Where
Portage County, Streetsboro
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Golf ball size hail was observed. Several cars were damaged.

Thunderstorm Wind, Holmes

When
July 7, 3:10 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.133, -81.867

Thunderstorm winds downed two trees south of Millersburg.

Thunderstorm Wind, Wayne

When
July 7, 3:10 PM EST
Where
Wayne County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.183, -81.200

Thunderstorm winds downed trees and large limbs across the county. A small mobile home near Wooster was crushed by fallen trees.

Thunderstorm Wind, Summit

When
July 7, 3:20 PM EST
Where
Summit County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -81.917

Thunderstorm wind gusts estimated at 50 to 60 mph downed a few trees and large limbs across the county.

Tornado, Portage

When
July 7, 3:24 PM EST
Where
Portage County, Randolph
Rating
F0
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.833

A small tornado briefly touched down in a field along Laubert Road to the south of Randolph. The tornado was on the ground only a few dozen feet and caused no damage.

Hail, Mahoning

When
July 7, 3:25 PM EST
Where
Mahoning County, Canfield
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -81.200

Nickel size hail was observed.

Thunderstorm Wind, Stark

When
July 7, 3:27 PM EST
Where
Stark County, Waynesburg
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.817, -81.367

A 60 mph thunderstorm wind gust was measured.

Hail, Summit

When
July 7, 3:28 PM EST
Where
Summit County, Akron
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -83.733

Nickel size hail was observed.

Thunderstorm Wind, Summit

When
July 7, 3:28 PM EST
Where
Summit County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -82.217

Thunderstorm winds downed trees and large limbs in Macedonia, Twinsburg and Akron.

Thunderstorm Wind, Portage

When
July 7, 3:35 PM EST
Where
Portage County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -81.833

Thunderstorm winds downed many trees and large limbs across southern Portage County.

Thunderstorm Wind, Mahoning

When
July 7, 3:40 PM EST
Where
Mahoning County, Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -81.500

Thunderstorm winds downed several trees.

Thunderstorm Wind, Mahoning

When
July 7, 3:40 PM EST to 4:00 PM EST
Where
Mahoning County, Ellsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.283

Thunderstorm winds downed several trees and large limbs in the Ellsworth and Canfield areas.

Flash Flood, Portage

When
July 7, 4:00 PM EST to 6:30 PM EST
Where
Portage County, Countywide
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
41.250, -81.433

Thunderstorms dumped up to four inches of rain on Portage County during the late afternoon and evening hours. Widespread street and lowland flooding occurred in the county. The flooding was most severe in Ravenna, Rootstown and Charlestown. Several streets and roads in these areas had to be closed because of high water. A house in Charlestown was severely damaged by flood waters.

Thunderstorm Wind, Lorain

When
July 7, 8:10 PM EST
Where
Lorain County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
40.883, -83.633

Thunderstorm winds downed trees in Amherst and Lorain. A home was damaged by a fallen tree in Lorain.

Hail, Cuyahoga

When
July 7, 8:35 PM EST
Where
Cuyahoga County, North Olmsted
Measured
0.88 in hail
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.400, -82.483

Nickel size hail was observed.

Hail, Cuyahoga

When
July 7, 8:55 PM EST to 8:59 PM EST
Where
Cuyahoga County, Strongsville
Measured
0.88 in hail
Property damage
$4,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.167, -81.517

Nickel size hail was observed.

Hail, Cuyahoga

When
July 7, 8:56 PM EST
Where
Cuyahoga County, Strongsville
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -82.567

Penny to quarter size hail was observed.

Hail, Medina

When
July 7, 9:06 PM EST
Where
Medina County, Brunswick
Measured
0.88 in hail
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.117, -83.117

Nickel size hail was observed.

Hail, Medina

When
July 7, 9:09 PM EST
Where
Medina County, Brunswick
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -81.633

Penny size hail was observed.

Thunderstorm Wind, Summit

When
July 7, 9:10 PM EST to 11:05 PM EST
Where
Summit County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -82.183

Several severe thunderstorms moved across Summit County during the late evening hours of the 7th. Many trees and large limbs were downed across the county.

Thunderstorm Wind, Medina

When
July 7, 9:20 PM EST
Where
Medina County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.167, -81.517

Thunderstorm winds downed a few trees in the southeastern corner of the county.

Thunderstorm Wind, Stark

When
July 7, 10:10 PM EST
Where
Stark County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -81.833

Thunderstorm winds downed several trees across the northern half of the county.

Thunderstorm Wind, Medina

When
July 7, 11:00 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -81.250

Thunderstorm winds downed a few trees in Medina.

Hail, Summit

When
July 8, 12:10 AM EST
Where
Summit County, Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -81.833

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376046, 5376649, 5376648, 5376047, 5376048, 5376049, 5376658, 5376657, 5376051, 5376289, 5376587, 5376588, 5376647, 5376288, 5376050, 5376650, 5376652, 5376284, 5376662, 5376285, 5376290, 5376053, 5376055, 5376291, 5376656, 5376651, 5376653, 5376659, 5376056, 5376057, 5375974, 5376041, 5376660, 5376661, 5376287, 5376654, 5376408, 5376045, 5376655, 5376410, and more.